Newsletter

Sign up for our quarterly newsletter and get the newest articles from acutecaretesting.org

Printed from acutecaretesting.org

Journal Scan

January 2018

Severe hypernatremia caused by diabetes drug – a case study report

Summarized from Gelbenegger G, Buchtele N, Schorgenhofer C et al. Severe hypernatremic dehydration and unconsciousness in a care-dependent inpatient treated with empagliflozin. Drug Safety – Case Reports 2017; 4: 17.

Plasma sodium concentration is normally maintained within the approximate reference range of 135-145 mmol/L. Raised plasma sodium (hypernatremia) is less common than reduced plasma sodium (hyponatremia), and severe hypernatremia (usually defined as plasma sodium >160 mmol/L) is rare but associated with potential for serious neurological sequelae (e.g. irritability, convulsions, coma, permanent brain damage) consequent on osmotically driven movement of water from brain cells to extracellular fluid. Severe hypernatremia is thus a potentially serious (even fatal) condition that demands urgent treatment. 

Irrespective of severity, hypernatremia may be caused by salt (sodium) overload but is most commonly due to water deficit (i.e. dehydration). This recently published case study report highlights severe hypernatremia due to water deficit. In this case water deficit was attributed to the blood-glucose-lowering drug empagliflozin that is used to help normalize the blood glucose concentration of patients with type 2 diabetes. 

The case concerns a 66-year-old male with a complex medical history that included hypertension, obesity, type 2 diabetes and atrial fibrillation. This current admission to hospital occurred following myocardial infarction (heart attack) which was successfully treated with percutaneous coronary intervention. Recovery during the first days after this treatment seemed assured, although blood glucose control on current medication (insulin and metformin) was a problem, and an additional blood-glucose-lowering drug, empagliflozin (10 mg once daily) was prescribed, starting 3 days after admission. 

Unfortunately, 12 days after admission the patient suffered a stroke, which prompted immediate transfer from cardiology to neurology ward. As a consequence of the stroke the patient experienced speech difficulties and was left moderately severely disabled. He was now bedridden and entirely reliant on nursing care for help with eating, drinking and personal care. Rehabilitation from the stroke was interrupted by sudden deterioration of the patient’s condition 5 days later, when progressive loss of consciousness prompted transfer to critical care. 

Examination on admission to critical care revealed a reduced Glasgow Coma Score (GCS) of 10, reduced blood pressure (95/50 mmHg) and evidence of severe dehydration. Laboratory testing revealed severe hypernatremia (plasma sodium 164 mmol/L) and hyperglycemia (glucose 322 mg/dL or 17.9 mmol/L). 

Investigation focused on the severe hypernatremia, which was considered to be the cause of impaired consciousness. As detailed in the report, a number of causes of hypernatremia were considered, including: diabetes insipidus, mineralocorticoids excess, sodium overload and administered drugs. All these causes were excluded except one drug. It was decided that the recent addition of empagliflozin to the long list of drugs that this man was receiving was a ”significant contributor to hypernatremia in this case”.

Empagliflozin was withdrawn and with administration of hypotonic fluid replacement to correct the water deficit assumed to be caused by empagliflozin, plasma sodium concentration was carefully corrected. With normalization of plasma sodium over the next 4 days, the patient regained full consciousness and was soon discharged in good clinical condition from critical care for continuation of stroke rehabilitation. Diabetes was treated with insulin and metformin only and plasma sodium remained within reference (normal) limits for the remainder of the patient’s 6-week stay in hospital. 

In discussion of this case report, the authors elaborate on the mechanism of empagliflozin action and the rationale for implicating empagliflozin as the cause of hypernatremia in this case. 

They explain that empagliflozin is one of a group of blood-glucose-lowering drugs recently introduced to diabetic care that all operate by inhibiting the action of a protein present in the membrane of proximal tubule cells of the kidney, called sodium glucose co-transporter 2 (SGLT2). This protein is required for reabsorption of nearly all (98 %) glucose filtered from blood at the kidney glomeruli, thereby ensuring that glucose, our major metabolic fuel, is not lost from the body in urine.

The blood-glucose-lowering effect of SGLT2 inhibitor drugs such as empagliflozin operate by reducing glucose reabsorption and thereby increasing the loss of glucose from the body in urine (glycosuria). One of the potential adverse effects of this therapy lies in the potential for glycosuria to cause osmotic diuresis, i.e. increased water loss in urine and consequent dehydration.

This is not a serious problem for those with free access to water who can easily compensate with increased fluid intake. The particular circumstance of the case study patient, however, rendered him unusually susceptible to empagliflozin-induced dehydration. Crucially, this patient was unable to drink autonomously because of the effect of the stroke he had suffered.

Accumulating (uncorrected) water deficit due to empagliflozin led to progressively more severe hypernatremia and consequent loss of consciousness 14 days after starting this drug. The authors caution that “sufficient hydration and close monitoring of volume status is vital in SGLT2 inhibitor recipients”.

Disclaimer

May contain information that is not supported by performance and intended use claims of Radiometer's products. See also Legal info.

Chris Higgins

has a master's degree in medical biochemistry and he has twenty years experience of work in clinical laboratories.

Articles by this author
Acutecaretesting handbook

Acute care testing handbook

Get the acute care testing handbook

Your practical guide to critical parameters in acute care testing. 

Download now
Webinar

Scientific webinars

Check out the list of webinars

Radiometer and acutecaretesting.org present free educational webinars on topics surrounding acute care testing presented by international experts.

Go to webinars
About this site About Radiometer Contact us Legal notice
This site uses cookies Read more